/ Home / Your Council / News / News Releases / 2012 / April
Drug warning in Fort William (23/04/12)
Issued by Multi-Agency
During the night of Saturday 21st April Police and health professionals in Fort William have dealt with a number of calls relating to people having taken what they believed were valium tablets.
All these people have suffered an extreme reaction which has led to them being admitted to hospital. Twelve people have been treated for effects at Belford Hospital in Fort William. A number of people remain under medical observation.
Symptoms to be aware of include: Unconsciousness, unresponsiveness, feeling of nausea and dizziness. Any persons with concerns about symptoms should seek medical advice.
Police and medical staff at NHS Highland are warning anyone who has obtained or has been offered tablets which are not prescribed to them by a doctor, not to take them. People may have taken either brown or tablets described as blue with letters on one side.
If anyone has taken these tablets they should seek urgent medical treatment.
Police enquiries are ongoing.
Public Health Consultant Rob Henderson said; " Public Health Consultant Rob Henderson said; "Taking illicit drugs is extremely hazardous. We would urge drug users if they are unable to abstain from drugs to follow harm reduction advice to reduce the risk.”
• Avoid using drugs on your own, and always tell friends what you’ve taken and keep an eye on each other.
• Remember they can be cut with other drugs or materials which can be harmful in themselves.
• Never take drugs in combination – heroin taken along with benzodiazepines and/or alcohol is particularly dangerous.
• Look out for signs of friends becoming unwell – especially signs that they may be overheating – dizziness; feeling sick or tired; sudden headaches or cramps in arms or legs; flushed face without sweating; collapse and unconsciousness.
• If you or someone you are with show any of the above symptoms you must call an ambulance immediately – any delay could be fatal.
• If someone you are with overdoses, place them in the recovery position, call an ambulance and stay with them until it arrives. Your help could save a life.
Dr Henderson said: "There is no way to make taking illicit drugs completely safe. NHS Highland works closely with the Highland Alcohol and Drug Partnership, Northern Constabulary, Highland Council and our other partners to tackle these issues.
"I would advise anyone who has concerns about drugs to contact the relevant organisations for advice and support.”
Drug users can get more information and advice from the following:
Highland Drug and Alcohol Partnership 01463 704603
Harm Reduction Services 01463 717594
Osprey House 01463 716888
If anyone is in possession of tablets they are concerned about, they should take them to either Fort William Police or Belford Hospital, or they should telephone NHS 24 on 08454 24 24 24